Confused

I wonder if anybody can help me.I have been asthmatic all my life although it has been mild,only ever needing my salbutamol inhaler about once or twice a week,usually after exercise.Back in november 2012 I developed a respiritory tract infection which left me with a constant tickly cough with constant throat clearing for 3 months.Then all of a sudden in January 2013 I was driving to work in my car when my chest felt a bit tight so I took a single blast of my inhaler,like I would normally do.This seemed to have no affect so I took another one.Again it didnt work and I found myself gasping for air and believed I was having a bad asthma attack.When I got to work I calmed down and it subsided.The same thing happened again on the following saturday night while watching tv and the salbutamol didnt work.I was gasping for air and my chest felt tight but didnt wheeze.I ended up taking paracetamol and and it subsided after about an hour.This then left me with a constant tight chest which can be quite severe.I ended up in casualty the third time and the doctor said my oxygen levels were fine and I blew a peak flow of 700 which is my normal,even though I was struggling to breathe.Ive since had blood tests and xrays which were all clear.Because of these constant symptoms,which to me feel like asthma,I was fiven an orange inhaler which has had little effect.The doctors have now said Im suffering from anxiety,which I must admit has developed because of the constant not being able to breathe.Im still convince its partly to do with my asthma because I have used my daughters green inhaler two days in a row and my breathing feels alot better.If it was anxiety then why is this green inhaler working,which I have never tried before.Any advice would be much appreciated

2 Replies

oldestnewest
  • firstly - not a good idea to take other peoples meds - salmeterol (which i believe is the green inhaler) can be in other things, and you dont want to double dose, and its dangereous to take a LABA (like salmeterol) without a steroid inhaler as it can actually make attacks worse. I dont know whats in the orange inhaler, but if its combined then you'd be dublingu on the LABA part!

    Anxiety and asthma are closely linked, and panic attacks *can* look and feel similar to asthma attacks. The fact that your o2 is good and PF is normal is a good sign, it doesnt necessarlily mean its not an asthma attack but it means that if it is your body is coping well. The fact that salbutamol doesnt work is a bit of a tricky one - ive heard docs say that if it doesnt ease with salbutamol then its not asthma, but then in severe attacks often people need more than salbutamol - needing nebs (yes its still salbutamol, but much more and in a form that some people find beneficial) and IV meds to calm it - so clearly not responding to inhaler is not fool proof either. The fact that you felt better after paracetamol is a bit odd - never heard of that with asthma, out of interest - why did you take it? if you had a lot of muscle pain in your ribs it *could* be that your asthma had been bad - it had stressed the muscles in your ribs and the remaining struggling to breathe was due to muscle fatigue in your ribs, which paracetamol would have eased the pain for!

    Assuming the orange inhaler has a steroid component (or is all steroid) then it will take a while before you feel the benefits of it - i've heard figues of over 6 weeks to get to maximum benefit. So it might take some time before it helps you. (LABAs act quickly which could explain why you felt the benefit straight away)

    Probably woth going back to your GP and discussing the options for you. If you've been on the orange one a while it may be that a different inhaler would be more apporpriate for you. It also may be that you'd benefit from something to reduce your anxiety during attacks - breathing exercises etc. As its perfectly reasonable to panic when you cant breathe but obviously this is only going to make matters worse - and make you feel worse, and many asthmatics develop irregular breathing patterns and things. A combination of ""odd"" breathing patterns, panic and asthma can make even a relatively mild attack feel pretty nasty - worth getting all sides looked at!

    Hope you feel better soon :-)

  • Hi Tony,

    Something worth maybe thinking about and mentioning to your gp is vocal cord dysfunction. It can look, feel and sound like a severe asthma attack but asthma meds don't have any effect on it.

    I have brittle asthma and VCD and have now learnt the difference between the two when I get attacks and am having speech and language therapy to retrain the muscles in my larynx which cause the VCD in my case.

    Just a thought.

    X

You may also like...